[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Observation
June 2016

Fulminant Central Nervous System Nocardiosis in a Patient Treated With Alemtuzumab for Relapsing-Remitting Multiple Sclerosis

Author Affiliations
  • 1Department of Neurology, Klinikum rechts der Isar, Technische Universität München, Munich, Germany
  • 2Division of Neuropathology, Institute of Pathology, Technische Universität München, Munich, Germany
  • 3Institute of Microbiology, Immunology, and Hygiene, Technische Universität München, Munich, Germany
  • 4Department of Neuroradiology, Klinikum rechts der Isar, Technische Universität München, Munich, Germany
  • 5Munich Cluster for Systems Neurology (SyNergy), Munich, Germany
JAMA Neurol. 2016;73(6):757-759. doi:10.1001/jamaneurol.2016.0146

A woman in her late 40s with relapsing-remitting multiple sclerosis (MS) was admitted because of reduced ambulation and personality change in the previous 3 weeks. Her diagnosis of MS was made in 2007, and she was initially treated with interferon beta-1a and switched to natalizumab because of ongoing disease activity. After 80 infusions, natalizumab was discontinued because of repeated relapses and seroconversion to positivity for JC virus. Her first cycle of alemtuzumab was given in February 2015 (Expanded Disability Status Scale score of 4.5), 18 weeks after the cessation of natalizumab treatment. Her medical history was remarkable for hypothyroidism, recurrent infections, and an anorectic disorder (body mass index [calculated as weight in kilograms divided by height in meters squared] on admission, 14).

First Page Preview View Large
First page PDF preview
First page PDF preview
×